Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS Jackson, MS

April 22, 2018Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2018, 4:52 PM CDT for Clarke County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2018, 4:52 PM CDT (21:52 UTC)
Expired
Apr 22, 2018, 5:15 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 138 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS54 KJAN 222152
SVRJAN
MSC023-222215-
/O.NEW.KJAN.SV.W.0146.180422T2152Z-180422T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
452 PM CDT SUN APR 22 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Eastern Clarke County in east central Mississippi...

* Until 515 PM CDT

* At 452 PM CDT, a severe thunderstorm was located near Crandall, or
  7 miles southeast of Quitman, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Crandall and Sykes around 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3190 8847 3186 8860 3185 8870 3203 8871
      3223 8843
TIME...MOT...LOC 2152Z 234DEG 35KT 3198 8862 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:13 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 22, 4:13 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
413 PM CDT Sun Apr 22 2018

.DISCUSSION...

Through Monday:

Even as more respectable instability develops over the
southeast/east portion of the forecast area thanks to breaks in
the clouds south of a northward advancing warm front, drier column
air (as noted in multichannel GOES-16 imagery and satellite
derived TPW) is quickly advancing into the area this afternoon.
This has been helping to prevent more vigorous convection over our
forecast area. Still, 200-400 m2/s2 effective SRH exists over
this area, and we will have to monitor closely for rotation even
in low-topped convection over the next few hours. The decreasing
potential for any localized flooding will be wrapping up by that
time as well, and we'll likely be able to pull these hazards from
the HWO early in the evening.

The cold front currently remains back near the Mississippi River,
with dewpoints in the 50s residing across AR and LA. It will push
eastward across the area this evening, but as the mid/upper low
slowly pivots across the Midsouth overnight and cyclonic low level
convergence persists, low clouds will increase and lower again
overnight and continue across much of the area well into the day
tomorrow. Wrap-around isolated to scattered light showers will also
accompany the occluding low during the daytime Monday. Though we
won't see a significant dip in temperatures behind the front, the
lingering clouds and showers will help hold daytime high temps down
Monday. /DL/

Monday night through next weekend:

Models are now thankfully coming into a little better agreement
in the long term period. It still is looking like this period will
be somewhat unsettled with a parade of disturbances, albeit
relatively weak ones, pushing across the Lower MS Valley.

Conditions for Monday night and Tuesday will be best along and
west of the MS River where skies should be partly cloudy at worst.
Elsewhere clouds will linger with maybe even some nuisance
sprinkles or showers in northeastern zones. Temperatures will
continue to trend a little cooler than average.

Conditions should clear out for Tuesday night through at least the
first half of Wednesday, before clouds begin encroaching from the
west yet again as another disturbance approaches from the
northwest. This system should be lacking of high moisture and much
instability, but does look like it will have enough lift and deep
saturation to produce a good chance of rain in most areas between
late Wednesday afternoon through Thursday morning.

Unfortunately, there still remains more-than-desired uncertainty
for the system coming on the heels of the one for mid week. Most
likely conditions will dry out for late Thursday, but then clouds
and some rain chances will enter back into the picture by Friday
and maybe even into Saturday. Some model solutions do suggest the
weather-maker for Friday/Saturday may not materialize so rain
chances kept low for now and fingers crossed perhaps next weekend
may turn out to be a rare rain-free one. /BB/

&&

.AVIATION...
18Z TAF discussion:
MVFR/IFR conditions prevail across the region this afternoon due
to low ceiling and areas of low visibility within moderate/heavy
SHRA. SHRA with isolated TSRA will exit the area by mid-
afternoon, with temporary categorical improvement to VFR expected
during the late afternoon and early evening. However, ceilings
will lower again later tonight into Monday morning, returning to
IFR at most locations, with LIFR possible around daybreak. Gradual
improvement to MVFR conditions is expected through late Monday
morning. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  69  53  72 /  13  15  19  10
Meridian      55  71  54  72 /  15  13  16  13
Vicksburg     55  70  54  73 /   5  14  14   7
Hattiesburg   55  73  55  74 /  14   4   7   8
Natchez       53  71  54  75 /   3   6   7   6
Greenville    55  68  53  71 /  17  35  16   8
Greenwood     55  67  53  70 /  29  42  25  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/BB
Hazardous weather outlook, Apr 22, 12:35 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1235 PM CDT Sun Apr 22 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>043-047-048-053-054-059>062-231745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-
1235 PM CDT Sun Apr 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and western portions of central
Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ029>033-037>039-044>046-050>052-055>058-063>066-072>074-231745-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1235 PM CDT Sun Apr 22 2018

This hazardous weather outlook is for eastern portions of central
and south Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...through 5 PM

FLOODING
THREAT...Limited
TIMING...through 5 PM

Isolated severe storms capable of producing damaging wind gusts
and a tornado or two are possible through early evening.

(https://www.weather.gov/images/jan/graphicast/image2.png)

Localized rainfall amounts of up to 1 to 3 inches are possible
through early this evening. This could result in localized flash
flooding.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

MSZ026>028-049-231745-
Grenada-Carroll-Montgomery-Rankin-
1235 PM CDT Sun Apr 22 2018

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...through early this afternoon

Localized rainfall amounts of up to 1 to 3 inches are possible
through late this afternoon. This could result in localized flash
flooding.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 22, 11:47 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
1147 AM CDT SUN APR 22 2018

MSZ055-063-064-221730-
Lawrence MS-Jefferson Davis MS-Simpson MS-
1147 AM CDT SUN APR 22 2018

...GUSTY SHOWERS WILL AFFECT SOUTH SIMPSON...NORTHEASTERN LAWRENCE
AND NORTHWESTERN JEFFERSON DAVIS COUNTIES THROUGH 1230 PM CDT...

At 1146 AM CDT, Meteorologists were tracking a showers with gusty
wind near Hebron, or 14 miles south of Pinola, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with these showers.

Locations impacted include...
Shivers, Clem, New Hebron and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3172 9011 3191 8986 3175 8976 3166 8976
      3157 9004
TIME...MOT...LOC 1646Z 241DEG 21KT 3167 9002

DL
Special weather statement, Apr 22, 12:34 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
1234 PM CDT SUN APR 22 2018

MSZ055-056-221815-
Smith MS-Simpson MS-
1234 PM CDT SUN APR 22 2018

...A GUSTY THUNDERSTORM WILL AFFECT EASTERN SIMPSON AND CENTRAL
SMITH COUNTIES UNTIL 115 PM CDT...

At 1233 PM CDT, Meteorologists were tracking a gusty thunderstorm
near Sanatorium, or near Magee, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sanatorium around 1240 PM CDT.
  Magee around 1245 PM CDT.
  Martinville around 1250 PM CDT.
  Raleigh and Center Ridge around 115 PM CDT.

Other locations impacted by this storm include Sylvarena and Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3186 8994 3205 8976 3205 8973 3208 8973
      3220 8962 3198 8932 3178 8969 3177 8986
TIME...MOT...LOC 1733Z 232DEG 25KT 3184 8981

BYB
Special weather statement, Apr 22, 3:39 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT SUN APR 22 2018

MSZ039-046-222115-
Kemper MS-Noxubee MS-
339 PM CDT SUN APR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOXUBEE AND NORTH
CENTRAL KEMPER COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Meteorologists were tracking a strong thunderstorm
near Gholson, or 12 miles east of Preston, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Macon and Paulette around 355 PM CDT.

Other locations impacted by this storm include Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 8835 3279 8859 3289 8877 3320 8861
      3307 8833
TIME...MOT...LOC 2038Z 218DEG 39KT 3291 8862

17
Special weather statement, Apr 22, 3:54 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT SUN APR 22 2018

MSZ066-222130-
Jones MS-
354 PM CDT SUN APR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN JONES
COUNTY UNTIL 430 PM CDT...

At 352 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ellisville, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm. Other
storms could develop quickly in this area.

This strong thunderstorm will be near...
  Laurel around 400 PM CDT.
  Tuckers Crossing around 405 PM CDT.
  Sandersville and Mill Creek around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3144 8930 3164 8927 3182 8901 3183 8894
      3143 8894
TIME...MOT...LOC 2052Z 238DEG 27KT 3159 8919

EC
Special weather statement, Apr 22, 4:30 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
430 PM CDT SUN APR 22 2018

MSZ039-046-222145-
Kemper MS-Noxubee MS-
430 PM CDT SUN APR 22 2018

...A STRONG LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN NOXUBEE
AND NORTHEASTERN KEMPER COUNTIES UNTIL 445 PM CDT...

At 429 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Prairie Point to Electric Mills.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Prairie Point around 435 PM CDT.
  Cooksville around 445 PM CDT.

LAT...LON 3277 8836 3274 8848 3319 8841 3325 8832
TIME...MOT...LOC 2129Z 226DEG 35KT 3318 8836 3278 8844

17
Special weather statement, Apr 22, 4:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
432 PM CDT SUN APR 22 2018

MSZ058-222230-
Clarke MS-
432 PM CDT SUN APR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLARKE COUNTY UNTIL 530
PM CDT...

At 432 PM CDT, Meteorologists were tracking a strong thunderstorm
near Goodwater, or 16 miles southwest of Quitman, moving northeast at
35 mph.

Winds of up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Goodwater around 435 PM CDT.
  Quitman and De Soto around 455 PM CDT.
  Crandall around 510 PM CDT.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3189 8848 3184 8870 3183 8891 3192 8891
      3209 8869 3208 8846
TIME...MOT...LOC 2132Z 234DEG 31KT 3184 8886

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:35 AM CDTSpecial Weather StatementJANJefferson Davis40 min
Apr 22, 9:42 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson20 min
Apr 22, 10:04 AM CDTSpecial Weather StatementJANLincoln41 min
Apr 22, 10:11 AM CDTSevere Thunderstorm WarningJANLincoln64 min
Apr 22, 10:25 AM CDTSevere Thunderstorm WarningJANLincoln43 min
Apr 22, 10:50 AM CDTSpecial Weather StatementJANSmith25 min
Apr 22, 11:04 AM CDTSpecial Weather StatementJANLawrence41 min
Apr 22, 11:23 AM CDTSpecial Weather StatementJANSmith52 min
Apr 22, 11:47 AM CDTSpecial Weather StatementJANSimpson43 min
Apr 22, 12:34 PM CDTSpecial Weather StatementJANSmith41 min
Apr 22, 12:59 PM CDTTornado WarningJANRankin, Simpson, Smith19 min
Apr 22, 3:39 PM CDTSpecial Weather StatementJANNoxubee36 min
Apr 22, 3:54 PM CDTSpecial Weather StatementJANJones36 min
Apr 22, 4:30 PM CDTSpecial Weather StatementJANNoxubee15 min
Apr 22, 4:32 PM CDTSpecial Weather StatementJANClarke58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.